High Wind, Benzie
- When
- December 16, 4:35 AM EST
- Where
- Benzie forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS
- Coordinates
- 44.617, -86.139 (the zone’s center; the record gives no point)
An impressive sub-980mb cyclone tracked across western Lake Superior into Ontario during the morning of 12/16, bringing widespread wind gusts of 60-70mph across all of northern Michigan. The highest gust recorded was 70mph at Traverse City Cherry Capitol airport.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An impressive sub-980mb cyclone tracked across western Lake Superior into Ontario during the morning of 12/16, bringing widespread wind gusts of 60-70mph across all of northern Michigan. The highest gust recorded was 70mph at Traverse City Cherry Capitol airport. Widespread downed trees, limbs and powerlines were seen across the County Warning Area, leaving many with power outages that extended for several days. Some schools and businesses across the area were forced to close for the day due to power outages. The Mackinac Bridge was forced to partially close to high profile vehicles for around 12 hours due to winds reported of 82 mph from the mid-span of the bridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 16, 3:13 AM EST, 1 hour 22 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
313 AM EST Thu Dec 16 2021
.NEAR TERM...(Today through Tonight)
Issued at 313 AM EST Thu Dec 16 2021
...Windy with falling temps today...
High Impact Weather Potential...Strong winds gusting to 50+ mph may
lead to some power outages across the area today. Lakeshore Flooding
is also possible along some of our Lakes Michigan and Huron
shoreline areas today.
Deep low pressure continues to further deepen over the Upper
Mississippi Valley early this morning. Leading edge of strong winds
is moving northeastward thru our CWA attm...with the associated dry
slot just to our west. Winds are now gusting to 40 to 50 mph across
SW sections of our CWA...with temps surging into the upper 50s and
lower 60s. Many of our climo sites have set new high temp records
today during the overnight/early morning hours.
Low level winds will continue to strengthen this morning. Based on
latest model soundings and upstream surface obs...still expect that
much of our CWA will see surface winds gusting to 50+ mph today as
the low level pressure gradient steadily tightens across the Western
Great Lakes. Strengthening winds and thus increasing low level
mixing has brought our overnight dense fog event to an end...and
have already cancelled most of the related headlines. Will
certainly keep all high wind and lakeshore flooding headlines in
tact thru today.
After early morning record warmth...temps will steadily drop from NW
to SE throughout today and tonight as CAA commences. Temps will cool
into the 30s this afternoon...and then to overnight lows in the
upper teens to mid 20s. Regarding precip chances...arrival of dry
slot this morning will keep much of our area precip-free thru midday
or so. Chances of snow showers...mixed with some rain...will develop
across Eastern Upper and far Northern Lower Michigan this afternoon
as the southern edge of wrap-around moisture clips our CWA. Chances
of light snow showers will continue thru tonight within this area as
well...with only minor accumulations (under an inch) of new snow
expected.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 313 AM EST Thu Dec 16 2021
High Impact Weather Potential...Minimal.
Winds will continue to slowly veer to be more west-northwesterly
Friday morning behind the departing storm system mentioned in the
previous forecast period. This will filter in colder air (about -10C
to -12C 850mb temps) and continue to produce some light lake effect
snow Friday morning across northern Chippewa County as just enough
moisture and colder 850mb temperatures move overhead with west-
northwest winds. Only minor accumulations are expected at this time
as lake effect parameters will be marginal and drier air moves
in quickly behind the departing storm system. This drier air will
not last long as a long wave trough moves through the Great Lakes
region and a developing area of low pressure over the Ohio River
Valley treks just south of Michigan Saturday. Associated moisture
and lift will produce chances of snow showers late Friday night
through Saturday evening. Snowfall amounts are forecasted to be
between 1-2 inches by late Saturday evening with the higher amounts
expected to be near the Straits area, where the better moisture and
forcings will be.
Winds will begin the forecast period westerly with gusts of around
20-25 mph and will diminish in intensity and veer to more west-
northwesterly throughout the day Friday as high pressure builds
through the region. Winds then continue to veer to northeasterly as
the aforementioned area of low pressure south of us continues it's
trek just south of Michigan.
Temperatures Friday and Saturday will be in the upper 20s to mid 30s
throughout the daytime hours, with eastern upper seeing the colder
of the temperatures and warmest near Saginaw Bay. Friday night will
drop into the teens to low 20s.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 313 AM EST Thu Dec 16 2021
High Impact Weather Potential...Minimal.
Pattern Synopsis/Forecast...The low pressure system still deepening
moves towards the northeastern coast. With wrap around moisture and
delta Ts nearing -14C, lake effect snow will be expected with
northwesterly flow snowbelts receiving some minor accumulations
throughout the day Sunday, before yet another area of high pressure
builds into the area. Should be at least a couple precipitation-
free days towards the beginning of the work week. Beyond this is a
bit uncertain for now, but there are hints of a clipper system
towards mid-week that could impact northern Michigan. Daytime
temperatures will remain normal, with daytime highs in the upper 20s
to low 30s, with the exception of Monday...where temperatures could
rise to near 40 across northern lower.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1129 PM EST Wed Dec 15 2021
Referring back to the previous AFD, the warm front is moving
north, and with it, the higher winds are beginning to make their
way into the forecast area, from Lake Michigan. MBL is gusting to
30 knots this looks to continue into the night, and spread across
the region by 12z/thu, just as the cold front begins to move
across the region, and the wind supercharge out of the west.
In the meantime, as the warm front moves north, the fog is
beginning to lift, and some of the low clouds as well. However,
some of the guidance, and some of the observations show some LIFR,
but in the interior of N Lower and E Upper. PLN has remained
mainly MVFR through the evening, and think that will continue
overnight. it is possible that APN could have some of the fog
pushed its way overnight, but think it should remain MVFR/VFR the
rest of the night as well.
Cigs will remain MVFR to IFR overnight, until the cold front moves
through.
&&
.MARINE...
Issued at 313 AM EST Thu Dec 16 2021
Rapidly deepening low pressure will lift NE out of the Arrowhead of
Minnesota...reaching James Bay by this evening. Storm/gale force
winds will continue to develop this morning around this system...
impacting our area thru this evening. Winds will steadily diminish
later tonight thru Friday as high pressure builds into the Western
Great Lakes region.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING until 4 PM EST this afternoon for MIZ016>018-
020>034-086>088-095>099.
LAKESHORE FLOOD WARNING until 7 PM EST this evening for MIZ016-
020-025-031-088-095-096-098.
DENSE FOG ADVISORY until 7 AM EST this morning for MIZ086>088.
WIND ADVISORY until 4 PM EST this afternoon for MIZ035-036-041-
042.
LH...STORM WARNING until midnight EST tonight for LHZ345>349.
LM...STORM WARNING until 7 PM EST this evening for LMZ323-341-342-
344>346.
LS...STORM WARNING until midnight EST tonight for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...JL
MARINE...MRHazardous Weather Outlook National Weather Service Gaylord MI 313 AM EST Thu Dec 16 2021 MIZ016>018-020>036-041-042-086>088-095>099-171200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 313 AM EST Thu Dec 16 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and Tonight. Strong wind gusts of 50+ mph along with lakeshore flooding will continue today into this evening. Please see the latest high wind and lakeshore flooding headlines for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 313 AM EST Thu Dec 16 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and Tonight. Storm force wind gusts will continue across much of our nearshore and open lake areas today. Please see the latest marine forecast and headlines for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
316 AM EST THU DEC 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM NON-TSTM WND GST 2 ENE ELBERTA 44.63N 86.20W
12/16/2021 M47 MPH BENZIE MI AWOS
AWOS STATION KFKS FRANKFORT - DOW MEMORIAL
FIELD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
317 AM EST THU DEC 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM NON-TSTM WND GST 2 SE TRAVERSE CITY 44.73N 85.57W
12/16/2021 M44 MPH GRAND TRAVERSE MI ASOS
ASOS STATION KTVC TRAVERSE CITY - CHERRY
CAPITAL AIRPORT.
&&The national radar mosaic for the moment the first event began.
29 high wind. Local standard time, as filed.
Trees down/power outages throughout county.
Trees down/power outages through the county.
Tree fell through roof and into home.
Trees down/power outages through the county.
Trees down/power outages through the county.
Downed trees, power outages, and roof damage reported across various parts of the county.
Trees down/power outages through the county.
Trees down/power outages throughout county.
Reports of trees down blocking driveways. Various other trees down/power outages through the county.
Additionally, the Mackinac Bridge was at least partially closed for 12 hours to high profile vehicles due to the high winds with at least 82 mph reported from mid-span of the bridge.
Trees down/power outages through the county.
Multiple reports of trees down and power outages across the county.
Trees down/power outages through the county.
Trees down/power outages through the county.
Trees down/power outages through the county.
Tree damage reported across the county.
Thirty foot spruce tree uprooted.
Numerous downed trees, tree branches, and power lines throughout the forecast area with widespread power outages. Some schools and businesses had to close on 10/16.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992343, 999350, 992347, 999376, 991751, 992340, 992361, 999355, 999356, 999357, 992339, 999354, 992341, 999349, 999383, 992344, 992345, 992346, 999390, 999391, 999387, 999389, 999381, 992342, 999348, 992362, 992338, 992337, 992372.